Jump to content
Important Survey - Please Participate ×

Twice Burnt


[Iw...]

Recommended Posts

Hi i am Julie and 4 years ago I had my first experience with Benzo withdrawal. I had been given Xanax for sleep and became physically dependent after 2 doses. Also the Xanax started giving anxiety just taking it. i thought I was going crazy and I guess all the Dr.s I saw thought so too. Eventually I figured out the problem and was put on clonazepam so I could taper off the drug. I did so successfully without too much difficulty. I continued to take the clonazepam for sleep on a PRN basis and that was a big mistake. About a month and a half ago I took clonazepam (about .25mg) for 2 nights in a row along with an antibiotic I was taking for a UTI. I had been diagnosed with a kidney stone which had cased the UTI. Anyway, I started to feel very nervous that week and took another .25mg clonazepam for a couple of days. The next thing I knew I felt like was in a full blown withdrawal situation and decided to tape off the drug instead of just stopping it abruptly. Unfortunately my last dose coincided with the same day as my lithotripsy procedure. After the procedure my BP went up so high that I told them to give me a clonazepam to get it down since I was kind of in a withdrawal situation and that was why my BP was high. So they did and then gave ma another one 8 hours later. That was just enough to get me on the road to dependence again so I had to start tapering after the hospitalization. I tapered down pretty fast and started to have a lot of difficulties with it. I made an appointment with a therapist to help me with the tapering and she gave me a schedule that sounded reasonable. I then started to fill anxious and sick even after taking a dose so I saw the therapist again and she told me to just stop it since I was down to 0.25mg. I did and was expecting some withdrawal for about a week but I am in week 2 and it has been terrible. I haven't been able to work and am having to take Clonidine 0.1mg twice daily to help with the anxiety. Recently my therapist just started me on Remeron to help with sleep. I am a basket case. Who knew that withdrawal could be this bad after such a short term run with a benzo.

 

Things I learned

Benzos taken with certain antibiotics can cause withdrawal (there is evidenced literature that proves this)

Don't play with fire because you are sure to get burnt

 

Questions I have.

When I was tapering the clonazepam I seemed to start getting paradoxical reaction. Do you think this was a true paradoxical reaction or was I just tapering too fast? just about 30 minutes after taking the drug I would get a lot of anxiety and would feel worse then before. The reason I am asking is because I feel like I can't take the withdrawal much longer and my therapist has agreed to try weaning me off using Valium. I have not agreed to do this yet as I am afraid if I have a paradoxical reaction I will be back to square one with withdrawal. However, if this could help I could get back to work and be done with this terrible withdrawal from clonazepam.

 

Has anyone out there had terrible withdrawal symptoms lasting more than a week after being on Clonazepam for only a month? 

 

 

 

Link to comment
Share on other sites

Hi Iwanttobecalm,

 

Welcome,...... If you scroll down the page, from where you posted on "Introductions", and go to "wthdrawal and Recovery Support", and post your questions there, you should get lots of answers and support.

 

Good luck to you

 

pj

Link to comment
Share on other sites

Hi Julie,

 

I've moved your post to Withdrawal and Recovery Support, hopefully others will stop by to offer their support.  Thank you for speaking out about certain antibiotics from the Quinolone family, they can cause many problems for us.  Hopefully someone can talk to you about your seemingly paradoxical reaction to the Klonopin.  I will say though, that we've had members who have only been on the drug for a short time and have problems, cantwaittobebetter, one of our team members is one of them.

 

Pam

Link to comment
Share on other sites

Hello Iwanttobecalm,

 

I am the type of person who seeks to know what is happening and why, it brings comfort to me. I hope it does the same for you. I will share some research regarding the question about duration of therapy and dependence.

 

 

 

Has anyone out there had terrible withdrawal symptoms lasting more than a week after being on Clonazepam for only a month?

 

 

“The Ashton Manual” by Heather Ashton, 2002

"The committee on Safety of Medicines and the Royal College of Psychiatrists in the UK concluded in various statements (1988 and 1992) that benzodiazepines are unsuitable for long-term use and that they should in general be prescribed for periods of 2-4 weeks only."

 

 

“The Accidental Addict” by Di Porritt & Di Russell, 2006

“In 1988 the National Health and Medical Research Council issued guidelines to doctors advising that benzodiazepines should not be prescribed for periods of longer than four weeks.”

 

“Another feature of conventional addiction, or ‘classic dependency’, is that you have to steadily increase the dose to get the same effect.”

 

 

"Benzo Blues, Overcoming Anxiety WITHOUT Tranquilizers" by Edward H. Drummond, M.D. 1997 (a Psychiatrist) 

 

"It is now widely accepted that benzodiazepines can cause a discontinuance syndrome with the usual therapeutic doses after only a few weeks of administration."

 

  "The severity of the symptoms varies tremendously in different individuals. Factors include the size of the daily dose, the length of time that a person has been on the drug, the speed with which the drug is metabolized in the body, and the rate at which the drug is tapered or stopped."

 

 

"Your Drug May Be Your Problem, How and Why to Stop Taking Psychiatric Medications”, Fully Revised and Updated Edition" by Peter Breggin, M.D. 2007 (a Psychiatrist)

 

"Tranquilizers can produce withdrawal reactions after only a few weeks of use. Studies of Xanax, for example, have indicated increased anxiety and panic upon withdrawal after only eight weeks."

 

 

“The resistance and denial have been documented in year’s past- notably, with respect to the benzodiazepines, the barbiturates, the stimulants, and even the opiates. Yet these very drugs are today considered “classically addictive.”

 

I am thinking of you,

Summer

 

Link to comment
Share on other sites

Thanks Summer for your reply. I am still dealing with w/d but do seem to be better today. Yesterday was absolutely horrible but I am thinking that the other meds (clonidine, Gabapentin and Remeron) were making my symptoms actually worse. So, I quite taking everything and actually slept well last night. The weak legs and floaty head feeling is so much better but still have some anxiety. I don't know if anyone else has had this happen but I really think the Gabapentin was making me feel like my skin was crawling. I rubbed my arms and back so hard that today I feel sore. This has happened twice now and after taking Gabapentin.
Link to comment
Share on other sites

Hello Iwanttobecalm,

 

I am happy to hear the information was helpful. I am also happy to hear you are feeling better today. I took clonidine to help with symptoms and found that it was not helpful. The Gabapentin too. There is actually research from Ashton that states that neither of these drugs is helpful for withdrawal symptoms. If you are looking for more info on Gabapentin (not sure of the spelling), you can look in the section of the site on "Other Prescribed Medications".  You could even post a question there about that medication.

 

The skin crawling feeling is a well documented benzo symptoms. It may be a symptom of the other meds too. I am not sure. I am happy you slept well last night.

 

Congratulations on being benzo free.

Here's to continued healing,

Summer

 

 

Link to comment
Share on other sites

Iwant,

 

Nerotin or as another member calls it "new-rotten" acts on the GABA receptors same as benzos. Some people on this board find that it helps but after my first cold turkey off Klonopin, the psych doctor put me on it

and it made things worse. A lot of these drugs have interactions with each other especially when your nervous system and GABA are already compromised.

Link to comment
Share on other sites

×
×
  • Create New...